Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 269, NWS North Platte, NE

August 19, 2003Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2003, 8:59 PM CDT for Rock County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 8:59 PM CDT (01:59 UTC)
Expired
Aug 19, 2003, 9:45 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 7:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200159
SVRLBF
NEC149-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTHWEST
  OF BASSETT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER BASSETT AROUND 910 PM CDT
  9 MILES NORTHWEST OF NEWPORT AROUND 930 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4228 9966 4232 9928 4277 9927 4270 9965

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:45 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 19, 3:45 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE AUG 19 2003

...FOCUS ON TEMPERATURES AND PRECIPITATION CHANCES NEXT 30 HRS...

00Z UPPER AIR ANALYSIS SHOWING TWO 500 MB LOWS...ONE OVER NORTHWEST
SOUTH DAKOTA AND A SECOND OVER SOUTH CENTRAL WYOMING. CURRENTLY AT
THE SURFACE...LOW PRESSURE CENTERED OVER SOUTH CENTRAL NORTH DAKOTA
WITH A TROF/WEAK COLD FRONT EXTENDING ACROSS WEST CENTRAL NEBRASKA
AND A HIGH CENTERED OVER WESTERN WYOMING.

MODELS IN DECENT AGREEMENT...HOWEVER HAVE SOME VARIABILITY TO
LOCATION AND MOVEMENT OF THE TWO UPPER LOWS ACROSS THE NORTHERN
PLAINS. GFS TRACKS UPPER LEVEL LOWS SLOWLY NORTHEASTWARD INTO
WEDNESDAY...THEN FIZZLES THEM OUT AS THEY TRACK NORTH OF THE GREAT
LAKES FOR THE WEEKEND. ETA PUTS MORE EMPHASIS ON NORTHERN LOW...
PULLING SOUTHERN LOW TO THE NORTH (STILL WEAKENS LOW AS IT LIFTS
INTO CANADA). GFS IS THE MAIN MODEL OF CHOICE WITH A FEW TWEAKS TO
ETA SOLUTIONS.

.TODAY/TONIGHT...SURFACE TROF SHOWS LITTLE MOVEMENT (ACTUALLY
RETROGADES TO THE WEST A LITTLE) EARLY TODAY AS UPPER LEVEL LOWS
DRIFT SLOWLY TO THE EAST. THIS WILL SET THE STAGE FOR A
REPEAT/CONTINUATION OF SHOWERS AND THUNDERSTORMS TODAY. SEVERE
THUNDERSTORMS ARE POSSIBLE AS UPPER LOW/SURFACE TROF SLIDE ACROSS
THE FORECAST AREA THIS EVENING PRODUCING LI/S AROUND -6 AND CAPES
NEARING 2000 J/KG...THE MAIN THREAT IS HAIL AND HIGH WINDS. SEE
STORM PREDICTION CENTER DAY 1 OUTLOOK.

.WEDNESDAY...THE LOW/TROF WILL HAVE MOVED EAST OF THE FORECAST AREA
WHILE A 500 MB HIGH BUILDS ACROSS THE SOUTHWEST US. THE RIDGE WILL
END THE CHANCE FOR PRECIPITATION AGAIN FOR THE REST OF THE FORECAST
PERIOD.

.EXTENDED FORECAST LOOKING GOOD AS 500 MB HIGH DOMINATING THE
CENTRAL US...NO CHANGES MADE BEYOND FRIDAY.

.LBF...NONE.

MASEK
Hazardous weather outlook, Aug 19, 3:45 PM CDT, 5 hours 14 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING HOURS
ACROSS THE ENTIRE OUTLOOK AREA. AN UPPER LEVEL LOW MOVING ACROSS THE
WESTERN OUTLOOK AREA...WITH COOLER TEMPERATURES ALOFT...COMBINED
WITH STRONG AFTERNOON HEATING HAS LEAD TO A MODERATELY UNSTABLE
ATMOSPHERE. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH
THE AREA OF GREATEST RISK EAST OF A LINE FROM IMPERIAL TO OGALLALA
TO VALENTINE.

THE MAIN THREAT WITH ANY STORM THAT REACHES SEVERE LIMITS WILL BE
STRONG...DAMAGING WIND GUSTS 60 MPH OR GREATER. LARGE HAIL BE ALSO
BE POSSIBLE WITH THE STRONGEST OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING.

13

In the hours before

Local storm report, Aug 19, 7:49 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0749 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    16 SSE VALENTINE          NE   0.75 IN HAIL
08/19/03   CHERRY                         REPORTED BY PUBLIC

JC
Local storm report, Aug 19, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0813 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    6 NNW ANSELMO             NE   0.75 IN HAIL
08/19/03   CUSTER                         REPORTED BY PUBLIC

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:20 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Aug 19, 7:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.